Hail, Dallam
- When
- May 14, 5:04 PM CST
- Where
- Dallam County, 4.52 mi E of Dalhart
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -102.440
During the afternoon of the 14th, thunderstorms developed along a surface trough across eastern New Mexico as an upper level disturbance in the westerly flow aloft moved into the area. These storms tracked east and formed a line in the western combined Oklahoma and Texas Panhandles in the evening as they moved into an environment with weak to moderate instability, but relatively weak wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 14th, thunderstorms developed along a surface trough across eastern New Mexico as an upper level disturbance in the westerly flow aloft moved into the area. These storms tracked east and formed a line in the western combined Oklahoma and Texas Panhandles in the evening as they moved into an environment with weak to moderate instability, but relatively weak wind shear. A few stronger individual storms within the line of storms produced hail up to the size of half dollars as well as several wind gusts exceeding 60 mph. The strongest wind gust that was measured was 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 1:29 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 229 PM CDT Fri May 14 2021 .SHORT TERM...through Tomorrow Night... Looking at the current observations: With the exception of some late morning convection now exiting the SE TX Panhandle, the remainder of the Panhandles is under mostly clear skies, minus some high cirrus moving into the Panhandles; from the NM high terrain where showers and storms developing and cirrus is moving SE in the mean H500 20-30 kt flow. Meanwhile, Td values well into the 50s has moved in across all of the Panhandles under a southerly and southeasterly surface flow. With the main surface low/trough off to the west in northern New Mexico, this has allowed southerly surface flow to be more established. 18Z KAMA special sounding also shows very good mid level lapse rates over 9 deg C/km with large hail in play. However, we still have a large cap in place where temperatures well into the 80s will be needed to likely break the cap. Latest hi-res guidance does erode the cap slowly, and with high temperatures well into the 80s, convective temperatures should be reached. However, although some shear is present, shear magnitude is rather weak. Will monitor surface trough progression and any H500 perturbations around the base of the main UL well to the west closely. Especially a mid level perturbation, should be enough to generate convection across the Panhandles and continues its track into the central and perhaps the eastern Panhandles. Latest hodographs from hi-res model data also show rather weak sub anvil steering flow under 20 kts, which as a result would mean any transient supercell and or multi cluster that develops over the western Panhandles in particular may have a brief meso with large hail and initial damaging downburst winds before cells cluster along a line and move east throughout the evening hours. Effective shear is also limited to around 20-30 kts this afternoon. Although directional shear is present, the low scalar quantity should limit the longevity of lone supercell characteristics to a brief window this afternoon. MLCAPE of 1500-2500 J/KG should support large hail in supercell development up to golf ball size (1.75"). As we approach the evening hours, storm mode will become more linear as storms moves east across the central and portions of the eastern Panhandles with straight line damaging winds will be the main threat, with some hail size perhaps up to quarter size (1.00") still possible. Thunderstorm coverage will wane going into tonight, but any residual surface boundary in a tamed shear environment, similar to this morning may generate some additional sub-severe morning convection, especially with continued surface southerly flow into the Panhandles. Starting mid morning tomorrow morning, with the exception of some sub severe convection, similar set up will be in place in terms of moisture return, limited shear, and pseudo dryline helping to develop convection to the west across eastern New Mexico. The other factor will be watching is a quasi-stationary front positioned very close to the OK/KS border tomorrow afternoon. This could be a focal point to watch along with the convection development to the west where another broad area of lift is expected. Although like today, shear is limited tomorrow, more initial transient supercell development will be possible once again across eastern New Mexico and across the northeastern Panhandles closest to the front and perhaps aided by a cold pool progression from the southwest into the NE Panhandles for other decaying storms. Similar to today, storm mode overall once again for tomorrow will be transient supercell to multi-cluster line with large hail up to golf ball size and 60-70 MPH wind gusts. A non-zero tornado chance may also exist, especially along and just south of the stalled front where the most defined directional shear is located, although limited scalar quantity, initial updrafts in a more lone environment cannot completely rule out this chance. Temperatures today and tomorrow will still top out in the low to mid 80s across the Panhandles. Meccariello && .LONG TERM...Sunday through Thursday Night... Upper level trough will continue to dive south over the Las Vegas area on Sunday and slowly track east towards the Panhandles over the next 48 to 72 hours. Several perturbations embedded in the westerly flow will help aid in the lift for continued thunderstorms each day. Given the continued return flow and higher dewpoints, ML CAPE values each day look to range from 1000-2000 J/kg on Sunday and Monday. So strong to severe storms look favorable on both Sunday and Monday. Weak surface cold front expected Sunday night and could help aid in some of the lift for strong to severe storms. Front may stall over the Panhandles and hold an area of surface convergence right over the southern Panhandles during the day Monday. High CAPE values around 2000 J/kg will be possible right along this area of convergence. So severe storms certainly look possible. By Tuesday the upper level trough will take a bit of a negative tilt and really enhance the low level flow over the Panhandles. There is some model divergence as to the placement of this upper level trough. That being said, another round of showers and storms, likely strong to severe, are expected again on Tuesday. Wednesday is when the upper level low finally tracks over and lifts to the northeast. Showers and thunderstorms will again be possible, however it looks like a much lower threat for strong to severe storms as highs could be on the cool side. Models are not in total agreement as to how Wednesday will pan out, with some suggesting an open wave exiting to the northeast, likely a drier solution, and others suggesting the closed low lingers over the Panhandles. The closed low solution would suggest highs only in the 60s and a lot more moisture. After this system exits, flow will return out of the southwest and there could be rich low level moisture advection over the Panhandles with much warmer temperatures returning. Embedded shortwave will possibly move over the Panhandle on Thursday aiding in additional lift needed to get some thunderstorms. Right now vertical profiles do not look to exciting, however ML CAPE values could approach 2000 J/kg, so can't rule out severe storms, they just may not be very organized. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 56 82 55 / 20 40 40 30 40 Beaver OK 56 83 57 79 55 / 30 30 50 50 70 Boise City OK 49 79 50 77 50 / 10 40 30 50 50 Borger TX 60 86 59 84 58 / 20 30 40 40 50 Boys Ranch TX 56 85 55 84 54 / 20 50 30 30 30 Canyon TX 56 84 55 83 54 / 20 40 30 30 30 Clarendon TX 59 80 59 79 58 / 50 20 50 40 50 Dalhart TX 50 82 50 79 50 / 10 50 30 40 40 Guymon OK 54 82 54 80 54 / 20 40 40 40 60 Hereford TX 56 84 55 84 54 / 20 50 30 30 30 Lipscomb TX 57 83 58 80 56 / 50 20 50 50 60 Pampa TX 58 82 57 80 56 / 40 20 40 40 50 Shamrock TX 59 81 58 80 57 / 50 10 50 50 60 Wellington TX 59 81 59 79 59 / 40 10 60 50 60 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/89
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Fri May 14 2021 OKZ001>003-TXZ001>020-317-151100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this afternoon through this evening. Some storms could be strong to severe, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may develop across portions of the Texas and Oklahoma Panhandles Saturday through Thursday. Thunderstorms may reach severe levels, especially on Saturday and Sunday. Large hail and damaging winds are the mains threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary this afternoon through at least Monday.
Special Weather Statement National Weather Service Amarillo TX 451 PM CDT Fri May 14 2021 TXZ001-006-142215- Hartley TX-Dallam TX- 451 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Ware, or 21 miles northeast of Amistad, moving east at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3623 10304 3630 10271 3595 10270 3604 10304 TIME...MOT...LOC 2151Z 266DEG 18KT 3614 10289 Bieda
Special Weather Statement National Weather Service Amarillo TX 511 PM CDT Fri May 14 2021 TXZ001-006-142245- Hartley TX-Dallam TX- 511 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTH CENTRAL HARTLEY COUNTIES UNTIL 545 PM CDT... At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near Ware, or 11 miles northwest of Dalhart, moving east at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3606 10289 3620 10287 3632 10254 3597 10253 TIME...MOT...LOC 2211Z 260DEG 18KT 3613 10271 Bieda
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Fri May 14 2021
TXZ006-007-012-142245-
Hartley TX-Potter TX-Moore TX-
513 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...
SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 545 PM
CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Channing, or 17 miles southwest of Dumas, moving
northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3572 10228 3592 10200 3564 10185 3558 10216
3563 10216 3563 10224
TIME...MOT...LOC 2212Z 247DEG 15KT 3568 10217
BiedaSpecial Weather Statement National Weather Service Amarillo TX 520 PM CDT Fri May 14 2021 TXZ011-016-142300- Deaf Smith TX-Oldham TX- 520 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Adrian, or 16 miles west of Vega, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vega, Adrian and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3505 10272 3526 10303 3558 10275 3518 10219 TIME...MOT...LOC 2220Z 247DEG 15KT 3519 10270 Bieda
Special Weather Statement National Weather Service Amarillo TX 533 PM CDT Fri May 14 2021 TXZ016-142315- Deaf Smith TX- 533 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL 615 PM CDT... At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Summerfield, or 11 miles west of Hereford, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford, Dawn and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3475 10277 3501 10285 3518 10217 3475 10217 TIME...MOT...LOC 2233Z 247DEG 15KT 3485 10261 Bieda
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Fri May 14 2021
TXZ001-002-142315-
Sherman TX-Dallam TX-
541 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN AND
NORTHEASTERN DALLAM COUNTIES UNTIL 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Conlen, or 14 miles west of Stratford, moving
northeast at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3650 10235 3650 10225 3629 10203 3621 10233
3635 10246
TIME...MOT...LOC 2241Z 235DEG 8KT 3633 10233
BiedaThe Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Spotter estimated wind gust of 60 to 70 mph. Also reported a downed tree and power outages.
Spotter reported several tree branches down, that were around 3 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952314, 952315, 952320, 952316, 952321, 952323, 952324, 952319, 952325, 952326, 952327, 952317, 952328, 952318.